Montana, 2008Hail and Damaging Winds in Montana, August 9, 2008
August 9, 2008 · NWS TFX · 14 events in 11 counties and zones
A very unstable and moist airmass allowed severe thunderstorms to develop during the late afternoon and early evening hours. Hail the size of half dollars and wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable and moist airmass allowed severe thunderstorms to develop during the late afternoon and early evening hours. Hail the size of half dollars and wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 9, 8:50 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 9, 8:50 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
950 AM MDT SAT AUG 9 2008
.UPDATE...SLIGHT TWEAKS TO POP/QPF/WEATHER GRIDS FOR TODAY MAINLY TO
INCREASE POPS IN SW MT THIS MORNING AND OVER ALL BUT THE FAR NE
CORNER OF THE CWA FOR THIS AFTN. SHORTWAVE TROF IS LIFTING NEWD
ACROSS ERN ID/WRN MT THIS MORNING WITH RADAR SHOWING AREAS OF
MODERATE THUNDERSTORMS IN THOSE AREAS. AIRMASS OVER THE CWA IS
ALREADY MARGINALLY UNSTABLE AS SEEN IN 12Z SOUNDING AND SPOTTY
CONVECTIVE CLOUD DEVELOPMENT. THUNDERSTORMS STILL A GOOD BET OVER
MOST AREAS THIS AFTN/EVE...BUT SEVERE PARAMETERS ARE MARGINAL RIGHT
NOW...BUT STRONG HEATING MAY CREATE MORE FAVORABLE SEVERE CONDITIONS
LATER. WARANAUSKAS
.DISCUSSION...
TODAY THROUGH MONDAY...UPPER RIDGE HOLDING IN PLACE OVER THE
COUNTY WARNING AREA TODAY BUT BEGINNING TO ERODE ON THE WESTERN
FLANK AS AN UPPER LOW APPROACHES THE PACIFIC NORTHWEST. SHORT WAVE
ENERGY WILL CONTINUE TO SPIN OUT FROM THE LOW AND MOVE WITHIN THE
SOUTHWEST FLOW ALOFT. THUNDERSTORMS WILL AGAIN DEVELOP IN THE
UNSTABLE AIRMASS AND BECOME MORE WIDESPREAD THAN FRIDAYS
ACTIVITY. SPC MAINTAINS A SLIGHT RISK OUTLINE OVER WESTERN MONTANA
TODAY AND SOME STORMS COULD BECOME SEVERE. A SURFACE COLD FRONT
WILL MOVE ACROSS THE AREA LATE TONIGHT WITH THUNDERSTORM ACTIVITY
CONTINUING TO PRECEDE THIS EVENT. THE UPPER LOW TRACKS ACROSS
SOUTHERN CANADA ON SUNDAY WITH LINGERING CONVECTIVE ACTIVITY OVER THE
EASTERN PORTION OF THE COUNTY WARNING AREA. THE UPPER LOW SLIDES
ACROSS SASKATCHEWAN ON MONDAY THEREBY ENDING CONVECTIVE ACTIVITY
ACROSS THE AREA. COOLER AIR WILL MAKES ITS WAY OVER THE AREA MONDAY.
TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES. EMANUEL
MONDAY NIGHT THROUGH THURSDAY NIGHT...UPPER LEVEL LOW MOVES
EAST/SOUTHEAST OUT OF ALBERTA INTO SASKATCHEWAN WITH SOUTHERN
PORTION OF LOW PRESSURE TROUGH EXITING CWA MONDAY NIGHT. GFS AND
ECMWF MODELS STILL SHOWING SLIGHTLY DIFFERENT SOLUTIONS...GFS HAS
LOW CENTERED SLIGHTLY FURTHER SOUTH WITH MORE ENERGY DRAGGING ACROSS
NORTHERN PORTION OF CWA WHILE ECMWF HAS LOW AND ASSOCIATED ENERGY
FURTHER NORTH AND MOSTLY OUT OF CWA. EITHER WAY...CHANCES OF
PRECIPITATION ARE SMALL AT THAT POINT. TUESDAY...BIGGER DIFFERENCES
IN THE MODELS BECOME EVIDENT. GFS DROPS THE LOW TO THE
SOUTH/SOUTHEAST INTO THE NORTHEAST CORNER OF MONTANA WHILE THE ECMWF
MOVES IT FURTHER ACROSS SASKATCHEWAN AND HAS A WEAK RIDGE REBUILDING
OVER THE CWA WEDNESDAY AND THURSDAY. HAVE LEANED TOWARD THE ECMWF
GOING WITH LOW CHANCES OF PRECIPITATION AND WARMING TEMPERATURES
MID-WEEK. EXPECT TEMPERATURES TUESDAY TO BE A FEW DEGREES BELOW
SEASONAL NORMALS THEN REBOUNDING TO NEAR SEASONAL NORMALS WEDNESDAY
AND THURSDAY. LITTLE CHANCE OF PRECIPITATION THROUGH THE
PERIOD.
FRIDAY THROUGH SATURDAY...MODEL DIFFERENCES DETRACT A LITTLE FROM
FORECAST CONFIDENCE DURING THIS PERIOD. I WENT WITH A COMPROMISE OF
AN UPPER LEVEL RIDGE OF HIGH PRESSURE LINGERING OVER MONTANA DURING
THIS PERIOD. WARM AND DRY CONDITIONS ARE EXPECTED. HOWEVER...A FEW
WEAK DISTURBANCES WITH LIMITED MOISTURE WORK THEIR WAY THROUGH THE
RIDGE. A FEW MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE POSSIBLE. TEMPERATURES ARE EXPECTED TO BE JUST A FEW DEGREES
ABOVE SEASONAL AVERAGES. EK
&&
.AVIATION...
UPDATED 1135Z.
VFR CONDITIONS EARLY IN PERIOD. UNSTABLE SOUTHWESTERLY FLOW ALOFT
AND APPROACHING COLD FRONT WILL RESULT IN DEVELOPMENT OF WIDESPREAD
THUNDERSTORMS...SOME POSSIBLY STRONG/SEVERE... AFTER 20Z. STRONG
GUSTY WINDS...BRIEF HEAVY RAINFALL...AND HAIL ARE EXPECTED WITH THE
THUNDERSTORMS WITH OCCASIONAL MVFR CONDITIONS. MOST THUNDERSTORMS
WILL MOVE INTO EASTERN MONTANA AFTER 03Z WITH VFR CONDITIONS THEN
PREVAILING.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 93 56 83 47 / 30 40 20 30
CTB 88 51 76 44 / 20 40 10 20
HLN 91 58 84 52 / 30 40 10 20
BZN 92 52 89 47 / 30 40 30 30
WEY 78 45 76 40 / 50 60 20 20
DLN 82 49 82 44 / 40 40 10 20
HVR 94 56 87 48 / 20 40 20 40
LWT 89 55 81 47 / 30 40 30 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...EMANUEL
LONG TERM...LOSS/EK
AVIATION...LOSS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 4:15 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT SAT AUG 9 2008
MTZ008>015-044>055-101115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
515 AM MDT SAT AUG 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY
RAIN AND HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Beaverhead
- When
- August 9, 12:15 PM MST
- Where
- Beaverhead County, 6 mi ESE of Lima
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.597, -112.487
A severe thunderstorm dropped 1.25 inch diameter hail at Lima 6ESE. The hail contributed to a vehicle accident on Interstate 15.
Thunderstorm Wind, Lewis and Clark
- When
- August 9, 1:15 PM MST
- Where
- Lewis and Clark County, 4 mi W of Augusta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.500, -112.466
A severe thunderstorm produced a wind gust to 65 mph at Augusta 4W.
Thunderstorm Wind, Lewis and Clark
- When
- August 9, 1:25 PM MST
- Where
- Lewis and Clark County, 3 mi NNE of Wolf Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.040, -112.046
A severe thunderstorm produced a wind gust to 60 mph at Wolf Creek 3NNE.
Thunderstorm Wind, Teton
- When
- August 9, 1:50 PM MST
- Where
- Teton County, 1 mi NE of Choteau Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.830, -112.155
A severe thunderstorm produced a wind gust to 65 mph at Choteau Airport 1NE.
Thunderstorm Wind, Cascade
- When
- August 9, 2:00 PM MST
- Where
- Cascade County, Vaughn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.570, -111.550
A severe thunderstorm produced a wind gust to 60 mph at Vaughn.
Thunderstorm Wind, Pondera
- When
- August 9, 2:35 PM MST
- Where
- Pondera County, 3 mi SW of Conrad
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.139, -111.996
A severe thunderstorm produced a wind gust to 70 mph at Conrad 3SW.
Hail, Beaverhead
- When
- August 9, 2:36 PM MST
- Where
- Beaverhead County, 3 mi SE of Lima
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.599, -112.557
A severe thunderstorm dropped 1 inch diameter hail at Lima 3SE.
Thunderstorm Wind, Pondera
- When
- August 9, 2:36 PM MST
- Where
- Pondera County, Valier
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.300, -112.250
A severe thunderstorm produced a wind gust to 70 mph at Valier.
Thunderstorm Wind, Chouteau
- When
- August 9, 3:01 PM MST
- Where
- Chouteau County, 7 mi SSW of Highwood
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.486, -110.857
A severe thunderstorm produced a wind gust to 64 mph at Highwood 7SW.
Thunderstorm Wind, Toole
- When
- August 9, 3:12 PM MST
- Where
- Toole County, 2 mi SE of Shelby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.480, -111.819
A severe thunderstorm produced a wind gust to 60 mph at Shelby 2SE.
Thunderstorm Wind, Madison
- When
- August 9, 3:35 PM MST
- Where
- Madison County, 12 mi S of Cameron
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.026, -111.680
A severe thunderstorm produced a wind gust to 70 mph at Cameron 12S.
Thunderstorm Wind, Hill
- When
- August 9, 5:00 PM MST
- Where
- Hill County, 5 mi WNW of Simpson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.928, -110.272
A severe thunderstorm produced a wind gust to 60 mph at Simpson 5WNW.
Thunderstorm Wind, Blaine
- When
- August 9, 6:00 PM MST
- Where
- Blaine County, 7 mi NE of Chinook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.652, -109.122
A severe thunderstorm produced a wind gust to 60 mph at Chinook 7NE.
Hail, Gallatin
- When
- August 9, 6:03 PM MST
- Where
- Gallatin County, 2 mi E of Big Sky
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.250, -111.279
A severe thunderstorm dropped 1 inch diameter hail at Big Sky 2E.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 9, 20084 injured · $1.0 million · 1 in hail · 5 events
- Flash Flooding in Nebraska, August 9, 2008$300,000 · 2 events
- Flash Flood in Nebraska, August 9 to 10, 2008$250,000 · 1 event
- Flash Flood in Colorado, August 9, 2008$80,000 · 1 event
- Hail and Damaging Wind in New York, August 9, 20081 injured · $43,000 · 50 kt wind · 4 events
- Flash Flood in Kansas, August 9, 2008$60,000 · 1 event
- Hail and Damaging Winds in Montana, August 9, 2008$32,000 · 1.25 in hail · 5 events
- Flash Flooding and Flooding in Kansas, August 9 to 10, 2008$25,000 · 8 events
- Damaging Wind in Oklahoma, August 9, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 9, 20081.75 in hail · 7 events
- Hail and Heavy Rain in Kansas, August 9, 20080.88 in hail · 5 events
- Tornado and Hail in Montana, August 9 to 10, 2008EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127445, 127446, 127449, 127447, 127451, 127457, 127452, 127455, 127464, 127456, 127459, 127460, 127461, 127462.